TORSADES DE POINTES
Torsades de points, translated as “twisting of the spikes”, is a polymorphic ventricular tachycardia that exhibits distinct characteristics on an EKG. There is an illusion of a twisting of the QRS complex around the isoelectric baseline/It is hemodynamically unstable and causes a sudden drop in arterial blood pressure, leading to dizziness and syncope. Although most episodes of torsades de pointes revert to normal sinus rhythm within a few seconds, some may persist and degenerate into ventricular fibrillation. This can lead to sudden death if prompt medical attention is not given. Torsades de pointes is associated with long QT syndrome. The QT segment is greater than 400 ms on an EKG. This predisposes the patient to an R-on-T phenomenon. The R wave occurs during the relative refractory period at the end of repolarization and can initiate torsades.
Long QT syndrome can be inherited as congenital mutation of ion channels such as Jervell and Lange-Nielsen syndrome or acquired mutations of drugs that block these cardiac ion currents. Drugs that elongate QT segments include antiarrhythmics, amiodarone, methadone, lithium, chloroquine, erythromycin, amphetamine, methylphenidate and phenothiazines. Fluroquinolones can cause torsades by blocking the voltage-gated potassium channels. Taking cytochrome P450 inhibitors like fluoxetine, cimetidine and grapefruit juice in conjunction with medications metabolized by the P450 pathway such as clarithromycin, levofloxacin and haloperidol may elongate the QT interval. Other causes include diarrhea, hypomagnesemia and hypokalemia.
Torsades de pointes is treated by withdrawing the offending agent, infusing magnesium sulfate to correct the magnesium imbalance, antiarrhythmic drugs and electrical therapy such as a temporary pacemaker. Synchronized cardioversion may not be effective due to the polymorphic nature of torsades de pointes and the patient may require an unsynchronized shock.